What Is Hand-Foot Syndrome, What Causes It and How Is It Treated?

In this article
Hand-foot syndrome (HFS) is a side effect of certain drugs used to treat cancer. Symptoms of hand-foot syndrome can leave patients feeling weak and fatigued. Patients may be treated with certain medicines to reduce symptoms. In some places, it is also referred to as hand-foot disease in descriptions of the condition.
What Is Hand-Foot Syndrome (HFS)?
Hand-foot syndrome is a rare condition causing burning in the hands and feet, numbness, tingling in the feet and swelling. In severe cases, the skin may blister or ulcers may develop. Foot swelling during cancer treatment can be a common side effect.
Palmar-plantar erythrodysesthesia is another name for hand-foot syndrome (HFS), which causes intense burning in the hands and feet. It is normally rare, but is quite common among people receiving certain types of chemotherapy and targeted drugs. HFS occurs because small amounts of cancer drugs leak from capillaries, the small blood vessels found throughout the body. The drug then damages surrounding tissues, causing pain and discomfort that can affect quality of life to varying degrees.
What Are the Symptoms of Hand-Foot Syndrome?
In hand-foot syndrome (HFS), symptoms generally affect the palms and soles, but may also affect the knees and elbows. These symptoms include:
- Burning in the hands and feet
- Burning in the soles and tenderness
- Itching in the hands and feet
- Tingling in the feet and numbness
- Swelling of the hands and feet
- Why do the soles burn? Dryness and inflammation of the skin, in answer to this question
- Peeling, cracking and blistering of the skin
- Changes in skin color and increased sensitivity
What causes burning feet? The answer is most often related to chemotherapy drugs damaging the skin.
What causes burning in the hands and feet? This question arises because of side effects, particularly in patients receiving chemotherapy.
The World Health Organization (WHO) uses four levels to classify HFS symptoms according to severity. These are:
- Level 1: Abnormal sensations or tingling in the hands and feet.
- Level 2: Painless swelling or redness, and discomfort when walking or holding objects.
- Level 3: Inflammation and painful swelling of the palms, soles, toenails and areas around the toenails.
- Level 4: Ulcer formation, peeling skin, severe pain, blistering, ingrown nails and nail loss.

Causes of Hand-Foot Syndrome
What causes hand-foot disease? Hand-foot syndrome generally occurs as a side effect of chemotherapy drugs. Certain circulatory problems and genetic factors may also cause this condition.
Cancer Treatments and Hand-Foot Syndrome
Hand-foot syndrome is most commonly associated with the following cancer drugs:
- Doxorubicin (Adriamisin, Doxil, Caelyx)
- 5-fluorouracil (5FU)
- Capecitabine (Xeloda)
- Sorafenib (Nexavar)
- Pazopanib (Votrient)
These drugs may leak from the skin’s small blood vessels and damage surrounding tissues, causing burning, itching and pain in the hands and feet. This also answers the question, “What causes swelling of the hands and feet?” in this context.
Sickle Cell Anemia and Other Causes
- Sickle cell anemia is another condition that may cause hand-foot syndrome.
- Neurological causes of burning feet and other nerve-related factors also help answer “Why do the soles burn?” as well.
How Does Hand-Foot Syndrome Resolve?
How does hand-foot disease resolve? Various treatments are available for those seeking an answer. The treatment plan is determined by symptom severity and the patient’s overall health.
Drug Treatments
- Cream for hand-foot disease: Moisturizing and anti-inflammatory creams relieve symptoms.
- Medication for hand-foot disease: Steroid creams and urea-containing products may be used.
- Painkillers: Medicines such as paracetamol relieve symptoms.
Natural Methods and Lifestyle Changes
- Immersing the hands and feet in cold water
- Applying cold compresses
- Wearing comfortable shoes and allowing the feet to breathe
- Avoiding irritating chemicals
When Should You See a Doctor for Hand-Foot Syndrome?
If the following symptoms are present, consult a doctor immediately:
- Severe burning and itching in the hands and feet
- Excessive swelling and redness in the hands and feet
- Blisters and ulcers on the skin
How Is Hand-Foot Syndrome Related to Cancer?
Certain drugs used in cancer treatment can leak from blood vessels and damage tissues beneath the skin. This leads to symptoms such as burning in the hands and feet, burning in the soles and swelling of the feet as manifestations of this effect. Foot swelling during cancer treatment is a common side effect.
Hand-foot syndrome in cancer patients may affect both the treatment process and quality of life. Therefore, in patients receiving cancer treatment, early recognition and treatment of these symptoms is of great importance.
Recommendations for Preventing Hand-Foot Syndrome
- Avoid prolonged standing.
- Avoid prolonged contact with hot water.
- Moisturize the hands and feet regularly.
- Wear comfortable shoes to avoid pressure and friction.
- Cream for hand-foot disease and similar products should be used regularly
Conclusion
Hand-foot syndrome (HFS) is one of the common and uncomfortable side effects of cancer treatments. Burning in the hands and feet, swelling and tingling are symptoms that may adversely affect patients’ quality of life. However, early diagnosis and appropriate treatment can reduce this condition’s effects.
Remember: Always consult your doctor if these symptoms occur, particularly during cancer treatment. They may affect the course of cancer treatment and require additional intervention.
Sources
2. Hand-Foot Syndrome or Palmar-Plantar Erythrodysesthesia. Approved by the Cancer.Net Editorial Board, 06/2019. cancer.net
Was this article helpful?
Your feedback helps us improve our content.





Reader comments
Share your comment
Your name and comment are published only after administrator approval. Your email address is never shown to visitors.
Be the first to comment.